Pennsylvania, 2010

Flash Flooding in Pennsylvania, May 23, 2010

May 23, 2010 · NWS CTP · 2 events in 2 counties and zones

A persistent area of heavy thunderstorm rains produced isolated flash flooding across south-central Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A persistent area of heavy thunderstorm rains produced isolated flash flooding across south-central Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 23, 1:00 AM EST, 2 hours earlier.

Area forecast discussion, May 23, 1:00 AM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
200 AM EDT SUN MAY 23 2010

.SYNOPSIS...
AN UPPER LEVEL TROUGH AND FRONTAL SYSTEM WILL BRING SHOWERS OF
VARYING INTENSITY TO THE KEYSTONE STATE OVERNIGHT INTO SUNDAY.
TEMPERATURES WILL BE MILD OVERNIGHT...AND WITH HIGHS ON SUNDAY NEAR
TO JUST BELOW NORMAL. MAINLY DRY AND WARM CONDITIONS ARE EXPECTED
TO PREVAIL ACROSS THE REGION FOR MUCH OF THE UPCOMING WEEK...AS
HIGH PRESSURE BUILDS ACROSS THE NORTHEAST STATES.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
21Z...3 KM HIGH RESOLUTION RAPID REFRESH MODEL SHOWS THE FOCUS FOR
HEAVY SHOWERS (AND PERHAPS SOME ELEVATED TSRA) JUST TO THE EAST OF
THE ALLEGHENY PLATEAU AND ACROSS THE CENTRA./SCENT MTNS. 3 HOURLY
RAINFALL AMOUNTS FROM THIS LATEST RUN ARE IN THE RANGE 0.5 -0.75
OF AN INCH FROM NEAR KUNV...SW TO KAOO. JUST OVER 0.60 OF AN INCH
FELL AT KAOO DURING THE PAST HOUR...WHICH AGREES VERY WELL WITH
THIS MODEL OUTPUT IN LOCATION AND AMT.

THIS RAINFALL AXIS SHIFTS NE...AND BECOMES LOCATED JUST TO THE
EAST OF A KUNV TO KHGR LINE AROUND 05Z...IN THE VICINITY OF THE
TIGHTEST 925 MB LIFTED INDEX GRADIENT.

THE BAND OF HEAVIEST SHOWERS MAY SLOW ITS EWD PROGRESS FOR A FEW
HOURS BETWEEN 05Z-09Z WITHIN THE REGION BOUNDED BY A LINE FROM
KUNV...TO KHGR...KTHV...AND KIPT. LOCALIZED RAINFALL AMOUNTS OF
JUST OVER ONE INCH ARE LIKELY IN A 2 HOUR PERIOD. PERHAPS A FEW
PLACES BETWEEN KUNV AND KMDT SEEING 1.5 INCHES.

SHOWERS WILL BE SCATTERED AT BEST LATER TONIGHT ACROSS THE NW MTNS
AS THE MAIN AXIS OF 925-850 THETA-E CONVERGENCE...AND COOLEST
700-500 MB TEMPS SHIFT TO THE SOUTH AND EAST.

TEMPS WILL BE RATHER MILD OVERNIGHT...AND SHOULD ONLY FALL ANOTHER
3-5F BY DAYBREAK (FROM THEIR PRESENT 01Z VALUES) AS A RESULT OF
THE RELATIVELY HIGH DEWPOINTS IN THE 55-60F RANGE.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM MONDAY/...
SUNDAY TEMPS AND POPS WERE UNCHANGED WITH THIS EVENING UPDATE.
THE BULK OF SHOWERS SHOULD BE OVER WITH BY 00Z MONDAY...BUT AN
ISOLATED SHOWER COULD LINGER ACROSS THE FAR S PAST 00Z MONDAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
UPPER LOW WILL SLIP SLOWLY SOUTH INTO THE MID ATLANTIC REGION SUN
NIGHT INTO MON...BUT SCT SHOWERS WILL LINGER MAINLY ACROSS SE 1/2
OF CWA. TEMPS WILL BE IN THE 70S IN MON...BUT COOLEST IN THE SOUTH
AS CLOUDS/SHOWERS LINGER THE LONGEST.

THEN THE THE LARGE SUBTROPICAL RIDGE TO OUR NORTH AND WEST WILL
EDGE INTO PA FOR TUE AND WED. THIS SHOULD ALLOW NORTHWESTERLY
FLOW AND DRY WEATHER TO MOVE BACK OVER OUR REGION. TEMPS WILL BE
ABOVE NORMAL BY MIDWEEK.

COULD SEE IMPINGEMENT OF BACK DOOR FRONTS LATER IN THE WEEK WITH
THE FIRST ON WED. THIS MAY BRING ISOLATED TSTORMS AS IT SLIDES
THROUGH...BUT WILL MAINLY BRING A BIT MORE DRIER AIR TO THE
REGION...WHICH WILL ALLOW AIR TO WARM A BIT MORE DURING THE DAY
EDGING HIGHS UP A LITTLE MORE.

ANOTHER BACK DOOR FRONT SLIDES THROUGH FRI NIGHT/SAT...BRINGING A
LOW CHANCE FOR SHOWERS AS TEMPS SLIP BACK TO NORMAL.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...

A MIX IF MVFR/IFR OVER THE REGION THIS MORNING. OVER EASTERN PA
THERE IS A N-S LINE OF SHOWERS WITH STEADY RAIN...POCKETS OF
MODERATE RAIN TOO WITH ISOLATED LIFR UNDER THESE HEAVIER N-S
ORIENTED BANDS. RAIN SHOULD CONTINUE TO SLOWLY MOVE TO THE EAST.

THE RAIN SHOULD MOVE TO OUR EAST SUNDAY...RAIN AND LIGHT WINDS
WILL PRODUCE IFR OVER MOST OF THE REGION A FEW HOURS EITHER SIDE
OF SUNRISE. CONDITIONS SHOULD IMPROVE DURING THE LATE MORNING AND
EARLY AFTERNOON SUNDAY. IMPROVEMENT SHOULD GENERALLY BE FASTER IN
THE WEST AND MOVE WEST TO EAST.

A BUILDING RIDGE TO OUR WEST AND SURFACE HIGH SHOULD IMPROVE
CONDITIONS FOR MONDAY. IF THE HIGH DOMINATES COULD BE A GOOD WEEK
FOR FLYING WITH VFR CONDITIONS LASTING INTO THU PERHAPS FRIDAY
DEPENDING ON WHEN THE FRONTAL SYSTEM ENDS OUR MID-WEEK WARM HUMID
EVENT.

OUTLOOK...
MON-FRI...MAINLY VFR. PERHAPS AM MVFR WITH HAZE FOG AROUND SUNRISE.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LAMBERT
NEAR TERM...LAMBERT
SHORT TERM...MARTIN
LONG TERM...RXR
AVIATION...GRUMM/GARTNER
Hazardous weather outlook, May 23, 2:32 AM EST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
332 AM EDT SUN MAY 23 2010

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-240745-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
332 AM EDT SUN MAY 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Sterling radar (KLWX), 101 km away, was scanning. The volume nearest the first event began at 08:01 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Franklin

When
May 23, 3:00 AM EST to 7:30 AM EST
Where
Franklin County, 1.47 mi W of Mercersburg to 1.16 mi WSW of Waynecastle
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
39.817, -77.927

Persistent heavy rain from slow-moving thunderstorms produced flash flooding in west-central Franklin County. Numerous roads were closed in Peters, Hamilton and Letterkenny Townships. Several cars and recreational vehicles were submerged in flood waters of 5 feet or more at the Twin Bridge Meadow Family campground near Chambersburg, where at least 10-15 campers were rescued after being stranded. A wall collapse occurred at a residence in St. Thomas Township due to the flooding.

Flash Flood, Huntingdon

When
May 23, 6:00 AM EST to 10:00 AM EST
Where
Huntingdon County, 4.35 mi ESE of Maddensville to 1.32 mi SSW of Neelyton
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.114, -77.870

Heavy rain caused small streams to rise and close several roads in southeastern Huntingdon County. Portions of Decorum Road were closed due to small stream flooding, and a local bridge was swamped and sustained damage. A covered bridge, located north of Shade Gap also was flooded from rising creek waters. A small earthen dam located on private property was also breached.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224928, 222485.